Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 164, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2003, 10:19 AM EDT for Rowan County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 10:19 AM EDT (14:19 UTC)
- Expired
- Aug 22, 2003, 11:00 AM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2888 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 221419
SVRJKL
KYC205-221500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1018 AM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROWAN COUNTY
* UNTIL 1100 AM EDT
* AT 1018 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
SOUTHWEST OF SHARKEY...OR 8 MILES WEST OF MOREHEAD...MOVING
SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FARMERS AROUND 1025 AM EDT.
BLUESTONE AROUND 1030 AM EDT.
BRANDY AROUND 1035 AM EDT.
COGSWELL AROUND 1040 AM EDT.
LICK FORK AROUND 1045 AM EDT.
HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3827 8353 3819 8365 3803 8345 3812 8325
3826 8331
$$
OUDEMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:10 AM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Aug 22, 5:10 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 510 AM EDT FRI AUG 22 2003 STILL ONE PRIMARY FEATURE TO CONTEND WITH...A COLD FRONT TO AFFECT THE AREA TODAY INTO EARLY SATURDAY. THERE ARE MINOR MODEL DIFFERENCES IN TIMING...BUT OVERALL GOOD AGREEMENT. IT SHOULD ENTER THE AREA FROM THE NORTH EARLY THIS EVENING AND EXIT TO THE SOUTH EARLY SATURDAY MORNING. THE QUESTION OF THUNDERSTORMS CENTERS AROUND INITIATION. THERE WILL CERTAINLY BE PLENTY OF INSTABILITY TO WORK WITH...WITH DEW POINTS CURRENTLY IN THE LOWER 70S AND WHAT WOULD APPEAR TO BE LITTLE CLOUD COVER TO START THE DAY. ALL MODELS DEPICT AT LEAST MEAGER UPPER LEVEL DIVERGENCE AT SOME POINT TODAY. THE THUNDERSTORMS CURRENTLY IN IN/OH WILL LEAVE BEHIND BOUNDARIES TO OUR NORTH...AND THE FRONT ITSELF WILL BE CLOSE BY LATE IN THE DAY. ALTHOUGH THERE IS NO SINGLE STRONG FACTOR...THINK THE COMBINATION OF FACTORS WARRANTS HIGH CHANCE POPS TODAY. THE CHANCE HOLDS OVER INTO TONIGHT. THE HIGHEST CHANCE TONIGHT WILL BE IN THE SOUTH...WHICH IS THE AREA THAT WILL BE LAST TO SEE FRONTAL PASSAGE AND SYNOPTIC SCALE STABILIZATION. THE ETA IS SLOWEST TO CLEAR THE FRONT THROUGH THE AREA ON SATURDAY...AND THE GFS THE FASTEST. THE NGM IS IN BETWEEN...BUT HAS SLOWED SINCE YESTERDAY. WITH THIS IN MIND...CAN NOT COUNT ON THE FRONT BEING OUT OF HERE BY START OF 3RD PERIOD...AND WILL CONTINUE TO USE A SLIGHT CHANCE IN OUR FAR SOUTHERN COUNTIES FOR SATURDAY MORNING. BEYOND THIS...DRY SURFACE HIGH PRESSURE SINKS SOUTH ACROSS THE GREAT LAKES TO THE MID ATLANTIC STATES AND UPPER RIDGE OVER THE CENTRAL CONUS FLATTENS AND MOVES EASTWARD EARLY IN THE NEW WEEK. THIS WILL BRING AT LEAST A FEW DAYS OF DRY WEATHER. THE NEXT COLD FRONT ARRIVES IN THE GFS AT MIDWEEK. THE LATEST MEX GUIDANCE HAS HIGHER POPS THAN THE PREVIOUS AT MIDWEEK. HOWEVER...WILL LEAVE IT TO THE DAY SHIFT TO EVALUATE THIS MORE COMPLETELY AND DECIDE IF PRECIP NEEDS TO BE ADDED TO THE FORECAST. FOR TEMPS...THINK THAT THE NGM MOS IS A LITTLE TOO WARM TODAY. SUSPECT THAT WE WILL SEE AN INCREASE IN CLOUDS AND CONVECTION BEFORE WE MAKE IT TO THE NGM NUMBERS...AND AN ETA/GFS MOS COMPROMISE IS PREFERRED. IN OTHER PERIODS A GUIDANCE AVERAGE IS PREFERRED. .JKL...NONE. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1010 PM EDT THU AUG 21 2003 QUICK UPDATE TO KEEP POPS IN THE SLIGHT CHANCE CAT FOR THE OVERNIGHT HOURS TONIGHT. FEEL THIS IS PROBABLY WARRANTED DUE TO THE FACT THAT INSTABILITY STILL HIGH FOR THIS TIME OF THE EVENING...JUST AS WAS THE CASE YESTERDAY EVENING...WHEN SPOTTY SHOWERS POPPED. TEMPERATURES LOOK GOOD. ZONES OUT. COREY --------------------------------------------------------------------- 325 PM EDT THU AUG 21 2003 CURRENT SFC MAP FEATURES COLD FRONT DANGLING FROM SE WISCONSIN BACK TOWARDS THE CENTRAL PLAINS. A PREFRONTAL TROUGH WAS LOCATED OUT AHEAD OF IT AS DEPICTED ON THE W/V AND I/R SAT PICS. A FEW SHOWERS AND THUNDERSTORMS ARE CURRENTLY DOTTING THE AREA...AS 850 MB BOUNDARY AND INSTABILITY HAVE BEEN COMBINING FORCES TODAY. EXPECT THIS ACTIVITY TO DIE DOWN AFTER SUNSET. SHOULD BE A RELATIVELY QUIET EVENING AFTERWARDS AS WE AWAIT FRONTAL AND UPPER LEVEL SUPPORT FOR FRIDAY. HAVE KEPT A VERY PERSISTENT FORECAST GOING AS MODELS CONTINUE DECENT AGREEMENT ON POSITIONING OF AFOREMENTIONED FEATURES. HAVE KEPT GOOD CHANCE POPS GOING...HOWEVER WILL USE MAINLY AFTERNOON WORDING AS CURRENT TRENDS SHOWING JUST A HAIR SLOWER PROGRESSION. WILL THEREFORE BE MORE OPTIMISTIC WITH TEMPS AND SKY WORDING TOMORROW...AS PARTLY SUNNY AND A FEW 90 DEGREE TEMPS SHOULDNT BE OUT OF THE QUESTION...ESPECIALLY IN THE SOUTHERN HALF OF THE CWA. FRONT PUSHES THROUGH EARLY SATURDAY MORNING...AND HAVE KEPT PREVIOUS FORECASTS MENTION OF SLIGHT POPS IN THE MORNING FOR THE SOUTHEAST. AFTER THIS...MID-LEVEL RIDGING AND REFLECTIVE SFC HIGH PRESSURE CONTROLS...WITH SOME PLEASANT DRIER AIR FILTERING IN FOR THE WEEKEND. TEMPS THEN GRADUALLY MODERATE TOWARDS MID-WEEK AS SOUTHWESTERLY FLOW ENGAGES. GEOGERIAN
Hazardous weather outlook, Aug 22, 9:00 AM EDT, 1 hour 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 900 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS THAT DEVELOP AND MOVE THROUGH TODAY AND TONIGHT MAY BE SEVERE. THE PRIMARY THREAT WOULD BE DAMAGING WIND AND LOCALLY HEAVY RAIN. ALONG AND NORTH OF INTERSTATE 64...THUNDERSTORMS WILL MOVE THROUGH LATE THIS MORNING INTO EARLY AFTERNOON. THUNDERSTORMS WILL REDEVELOP AGAIN LATER IN THE AFTERNOON INTO THE EVENING. ELSEWHERE IN EASTERN KENTUCKY...THUNDERSTORMS ARE EXPECTED FROM THE MID AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY NEAR THE TENNESSEE AND VIRGINIA BORDERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE...HAIL...OR FLOODING. HAL/OUDEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:40 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 65 min |
| Aug 22, 3:17 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 28 min |
| Aug 22, 6:33 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 57 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.